Wyoming, 2023High Wind in Wyoming, January 19, 2023
January 19, 2023 · NWS CYS · 4 events in 4 counties and zones
Marginal strong winds occurred in the wind prone areas of southeast Wyoming in the early morning hours of 19 January 2023.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Marginal strong winds occurred in the wind prone areas of southeast Wyoming in the early morning hours of 19 January 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 18, 10:29 PM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Jan 18, 10:29 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1029 PM MST Wed Jan 18 2023
.UPDATE...
Issued at 504 PM MST Wed Jan 18 2023
Allowed current warnings and advisories to expire on time at 5PM.
Attention turning to tonight when winds will begin to increase.
Craig to Casper 850/700mb climb to 53/39mtrs at 06Z tonight for
Arlington. Random Forest high wind guidance showing similar
trends. Decided to upgrade the High Wind Watch to a Warning for
Arlington based on this guidance. Strongest winds 09Z to 15Z
before easing. Will continue to monitor wind observations for the
other wind prone areas. With the strong winds...blowing snow is
going to be an issue...so extended winter weather advisories for
the wind prone areas through 11 AM Thursday. Updates sent.
&&
.SHORT TERM...(This evening through tomorrow)
Issued at 227 PM MST Wed Jan 18 2023
Key Impact Messages:
1) The winter storm will continue to wind down as the snow should
decrease across the region by the evening. Areas of blowing and
drifting snow will be possible as winds increase between 20 to 30
mph with higher gusts.
2) Elevated to high winds will be possible across the wind prone
areas and the south Laramie Range. Blowing snow will be possible
along portions of I-80 through Thursday.
3) Temperatures trending colder with an expansive snowpack across
much of the region.
Hazards Discussion: Multiple hazards remain in effect across much
of SE Wyoming and the Nebraska Panhandle as an ongoing snow storm
is bringing widespread accumulating snow to these areas. Snow is
beginning to taper off and decreases in areal coverage, but winds
have picked up this afternoon which is creating some areas of
blowing and drifting snow. Current Winter Weather Advisories and
Winter Storm Warnings will remain in effect until 5 PM to account
for the lingering light snow and patchy blowing and drifting snow.
Expect the snow to decrease altogether by the late afternoon
across SE Wyoming and the early evening hours for the Nebraksa
Panhandle as the storm system continues to pull off to the east-
northeast. Additional 1-2" of new snow will be possible across
these areas.
Additionally, High Wind Watches are currently in effect for the
wind prone areas and the I-80 summit and south Laramie Range
Foothills. In the wake of the departing snow system, pressure
gradients are progged to tighten across the Laramie range late
tonight into tomorrow morning. The highest confidence for high
winds will be across the Arlington wind prone area. An additional
hazard across the watch areas will be the potential for some
blowing and drifting snow, especially across the I-80 summit and
the Arlington area.
Weather Details: Visible satellite shows an impressive occluding
low pressure system across central Nebraska, with an expansive
cloud shield expanding west into SE Wyoming. Continuous wrap
around moisture and upslope snow has allowed for widespread light
snow with pockets of moderate snow to continue across the I-25
corridor throughout the morning and lingering into the afternoon.
Winds have begun to back toward the north and has shutoff the
upslope component and has allowed some dry air to filter into the
lower levels from the north. Radar trends continue to show a swath
of light snow across the I-25 corridor and this area should
dissipate and pull to the east over the course of the next 2-3
hours. Winds should continue to increase as higher heights begin
to work into the region from the west and the low pressure system
is slow to move out across central Nebraska. Gusty winds will
couple with fresh snowpack and create some instances of blowing
and drifting snow. With the snow being on the wetter side
(10-12:1) ratios, not expecting ground blizzard conditions at this
time, even with winds forecast to gust between 30 to 35 mph at
times across SE Wyoming.
The main concern for blowing snow will be across the Arlington
wind prone area and the I-80 summit later tonight and into
Thursday. Conditions are coming together for elevated to high
winds as a tight pressure gradient correlates with increasing
700mb winds to around 50 knots. With fresh snow and lighter snow
observed across these areas today, blowing and drifting snow will
impact I-80, especially where active High Wind Watches are in
effect. Not looking like a widespread high wind event, as the
highest confidence for high winds will be across Arlington with
lower confidence for Bordeaux and the south Laramie Range.
Temperatures were trended down a few degrees from the previous
forecast to account of the persistent NW flow aloft and the fresh
snowpack across the region. Temperatures may struggle to climb
above freezing for much of the area tomorrow.
.LONG TERM...(Friday through next Wednesday)
Issued at 227 PM MST Wed Jan 18 2023
The well-advertised pattern change in the long-term forecast period
remains on track in todays round of ensemble guidance. Moderately
active weather will persist through the early and middle portion
of next week with several weak systems in northwest flow as well
as a high chance of colder than average weather. The first
forecast challenge will come with the chance for high winds on
late Saturday into Sunday. Mid-level flow on the order of 55 to 65
knots as well as favorable pressure gradients remain in place
during this timeframe. While not a blockbuster wind event compared
to a few earlier this season, local guidance continues to favor
near or slightly above high wind criteria in the typical wind-
prone corridors north of the Snowy Range as well as perhaps
portions of the southern Laramie foothills. As mentioned in prior
forecast discussions, cold overnight lows on Saturday morning
remain likely in any valley basin areas that can decouple
overnight. With light winds and fresh snow, these areas may exceed
the lower 10th percentile of overnight low temperature guidance.
While all medium-range guidance keeps the next weak trough and
precipitation well south of the area on Friday evening into
Saturday morning, the following system set to arrive late on
Sunday into Monday is showing higher confidence in today’s 12z
suite. Around half of the ECMWF and GEFS ensemble members now
support some accumulating precipitation from sites in southeast
Wyoming through western Nebraska. A notable drop in temperatures
is also looking likely behind this system, with lows on Monday
morning possibly the coldest of the long-term outside of this
Friday. Overall, forecast confidence is high with regard to the
below-average temperature forecast coming with this system, with
moderate confidence in a very light-snow event as well. Northwest
flow remains in place throughout the early portion of next week
with below average temperatures in place. The next weak wave in
the flow pattern comes on Tuesday night into Wednesday. Ensemble
support for another light snow event, mainly in the mountains, is
growing with this event although total QPF averages are generally
less than 0.1”. What is looking likely is that another reinforcing
shot of cold air will move through, keeping temperatures below
average through the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1022 PM MST Wed Jan 18 2023
Wyoming TAFS...VFR, except for occasional IFR at Laramie until
08Z. Wind gusts to 30 knots at Rawlins and Cheyenne until 00Z,
and to 25 knots at Laramie after 07Z.
Nebraska TAFS...VFR at Chadron.
MVFR at Alliance until 11Z, then VFR.
VFR at Scottsbluff, with occasional MVFR until 08Z. Wind gusts to
23 knots from 15Z to 00Z.
MVFR at Sidney until 09Z, then VFR. Wind gusts to 25 knots from
15Z to 00Z.
&&
.FIRE WEATHER...
Issued at 428 AM MST Wed Jan 18 2023
Snow ongoing through the day Wednesday, therefore no fire weather
concerns are expected. Fire weather concerns will remain minimal
throughout the week as cold temperatures will allow snowpack to
persist through the weekend. High winds are possible late Wednesday
night through Thursday morning for the usual southeast Wyoming wind
prone locations.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 11 AM MST Thursday for WYZ106-110-
116-117.
High Wind Watch through Thursday morning for WYZ106-116-117.
High Wind Warning until 11 AM MST Thursday for WYZ110.
NE...None.
&&
UPDATE...GCC
SHORT TERM...AW
LONG TERM...MAC
AVIATION...RUBIN
FIRE WEATHER...SFHazardous weather outlook, Jan 18, 2:31 PM MST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
231 PM MST Wed Jan 18 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-192145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
231 PM MST Wed Jan 18 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Lingering light snow will continue into the evening. Winds will
turn gusty with gusts up to 35 mph this evening, which will create
areas of blowing and drifting snow.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Snow chances possible again on Sunday.
.Spotter information statement...
Spotter activation will not be required.
WYZ106-110-116-117-192145-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
231 PM MST Wed Jan 18 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Lingering light snow will continue into the evening. Elevated to
strong winds will develop by late this evening. Winds could gust
up to 40 mph and create areas of blowing and drifting snow.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
High winds are possible Thursday. Winds could gust up to 60 mph at
times. Areas of blowing and drifting snow will be possible across
portions of I-80. Snow chances possible again on Sunday.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Local storm report, Jan 18, 9:29 PM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
929 PM MST WED JAN 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY SNOW 11 SE HARRISBURG 41.44N 103.59W
01/18/2023 M18.0 INCH BANNER NE LAW ENFORCEMENT
REPORT RECEIVED FROM SCOTTS BLUFF EMERGENCY MANAGER AT
SHERRIFFS RESIDENCE.
&&
GCCHigh Wind, South Laramie Range
- When
- January 19, 1:14 AM MST to 2:14 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Buford East WYDOT site on Interstate 80 reported strong sustained winds.
High Wind, North Snowy Range Foothills
- When
- January 19, 1:38 AM MST to 7:44 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Arlington WYDOT site on Interstate 80 reported peak wind gusts. County Road 402 WYDOT site along Interstate 80 also reported wind gusts in excess of 58 mph as well.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 19, 2:16 AM MST to 3:16 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Bordeaux WYDOT site on Interstate 25 reported strong sustained winds.
High Wind, South Laramie Range Foothills
- When
- January 19, 2:27 AM MST to 3:27 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad site EMKAY in WYZ117 reported strong sustained winds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Kentucky, January 19, 20232 deaths · 3 injured · 4 events
- Strong Wind in Kentucky, January 19, 2023$22,000 · 22 events
- Winter Weather in Vermont, January 19 to 20, 202317 events
- Heavy Snow in Wisconsin, January 19, 202312 events
- Winter Storm and Winter Weather in Michigan, January 19, 202311 events
- Damaging Winds in Ohio, January 19, 202355 kt wind · 10 events
- Winter Storm in Maine, January 19 to 20, 202310 events
- Heavy Snow and Winter Weather in Wisconsin, January 19, 20239 events
- Winter Weather in New York, January 19 to 20, 20239 events
- Winter Storm in New Hampshire, January 19 to 20, 20237 events
- Strong Wind in Indiana, January 19, 2023$6,000 · 6 events
- Heavy Snow in Wisconsin, January 19, 20235 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066006, 1066004, 1066005, 1066007.